Fosamax and Atrial Fibrillation Concerns

Neil Gonter, MD Health Pro June 23, 2008
  • Reader's Question: I was diagnosed with osteopenia.  My doctor advised me to start taking Fosamax.  My mother has atrial fibrillation.  I was recently heard that this might be problem.  Should I take this?

     

    It is important to know what atrial fibrillation is, what association, if any, exists between Fosamax and atrial fibrillation, and how necessary it is to treat your bone disease.

     

    Atrial fibrillation is a common disorder.  It is found in more then 2 million Americans, including three to five percent of people over age 65, and in a higher incidence in people over age 75.  In this condition, the heart's two small upper chambers, the atria, beat ineffectively.   Blood begins to pool and clot as it is not pumped completely out of the chambers.  If any of these clots leave the heart, they can go to the brain and cause a stroke. This occurs in approximately 15 percent of people with atrial fibrillation.  While most cases are not hereditary, there can be some genetic causes to this condition.

     

    Is there a connection between Fosamax and atrial fibrillation?

    There has been some suggestion for the past few years that there is a correlation between bisphosphonates, a class of drug used to treat osteoporosis that includes Fosamax and Reclast, and atrial fibrillation.

     

    In September of 2006, data from the HORIZON trial, involving Reclast, showed a slight elevation in cases of atrial fibrillation.  It was unclear what the relevance of this was, as it occurred a significant time after patients received the medication. 

     

    Merck, the makers of Fosamax, subsequently released a statement.  They stated that they reviewed the data from their major trial involving almost 6500 patients, with use of independent physicians who were unaware which treatment they were evaluating, and determined that there was no significant association between these conditions.  

     

    They also re-reviewed the data concerning atrial fibrillation in 28 other placebo-controlled trials and once again found no significant issues. 

     

    However, a recent study published in the Archives of Internal Medicine, analyzed 719 women with diagnosed atrial fibrillation who began taking the drug between 2001 and 2004, and 966 women who were the same age but did not have the condition.

     

    According to the findings, there was an 86 percent higher risk of newly found atrial fibrillation in those who had used Fosamax compared with those who had never used it (47 patients in the group who took the drug vs. 40 in the group without the drug). 

     

    If there is a true association, it is unclear if it is a class effect, meaning all bisphosphonates (Fosamax, Actonel, Boniva, and Reclast) are a problem, or it is related to the specific drugs implicated in the studies, Fosamax and Reclast.  If one is concerned, it is possible that Actonel or Boniva would be better choices, as they have not shown any correlations in their trials.

     

    So which studies do we believe?  This is unclear.  I think we have to take into account all of the available information before we prescribe or take any medication.    It is important to evaluate your risk of fracture, especially those with osteopenia (and not fractures or osteoporosis) perhaps with assistance of the FRAX® calculator (see my previous blogs, calculator available at http://www.shef.ac.uk/FRAX/

  •  

    It is essential to note, for patients at high risk of fractures, the benefits of fracture prevention will likely outweigh any possible risk of atrial fibrillation.

     

    As always, one should discuss this information with their physician before they start or stop any medications.

     

    See a related question about Fosamax and Atrial Fibrillation.